Header graphic for print
Dangerous Drugs & Medical Devices News & Commentary on Prescription Drug & Medical Device Lawsuits

“Neurologic Care of Pregnant Women with Epilepsy”: AEDs dangerous for fetus

Posted in Depacon / Depakene / Depakote

One common neurologic condition seen in women who are of child-bearing age is epilepsy.  There are many concerns child bearing age women with epilepsy have when it comes to having a safe and healthy pregnancy, however most epileptic women will have a safe pregnancy and carry to term a healthy child.  Author Zahn C., from the Faculty of Medicine, University of Toronto, and Department of Medicine, Toronto Hospital, in Ontario, wrote an article titled “Neurologic Care of Pregnant Women with Epilepsy”, where the author writes, “An understanding of the risks and appropriate management of both the pregnancy and epilepsy in these patients is essential for their physicians. Health-care providers should discuss contraception and reproductive issues with all of their female patients with epilepsy as they enter reproductive age.”

Some studies have shown that certain antiepileptic drugs may interfere with contraception, leading to unplanned pregnancies and epileptic women need to be well-informed of the risks involved with their pregnancy and from antiepileptic drugs.  Prepregnancy counseling, dietary Folate supplementation, and information about contraception are required for the patient to have receive optimal care and be informed about their situation.  AEDs have shown to inhibit the absorption of Folic in the body, which may be associated with elevated risks for major congenital malformations in exposed offspring.  Author Zahn, C., further explains “Although antiepileptic drugs (AEDs) have been implicated as the major cause of teratogenesis in infants born to mothers with epilepsy, uncontrolled epilepsy is also associated with maternal and fetal risk. Therefore, optimal seizure control during pregnancy remains an important goal for women with epilepsy.” (emphasis added)

The use of only one medication is always an optimal outcome for pregnant epileptic women, and most doctors would recommend monotherapy rather than polytherapy.  Lower levels of AEDs exposed to a fetus are associated with a decreased risk for congenital malformations.  Seizures during pregnancy may cause harm to the mother and fetus, so controlling the mother’s epilepsy is very important, and many times the only way to adequately control the mothers epilepsy is with the use of multiple medications.

One AED frequently associated with birth defects is Depacon, a drug that contains sodium valproate, the chemical often determined to be the most highly associated with birth defects, compared to the active ingredient in other antiepileptic medications.  Since Abbott Laboratories has time and again failed to warn women of these risks, however, Depacon lawsuits have been filed around the world.

If you used Depacon during pregnancy and your child was born with a congenital malformation, please do not hesitate to contact our team of Depacon lawyers as you may be entitled to significant financial compensation for the injuries your family has sustained through no fault of your own.  We have the experience, resources, and skills required to help you every step of the way.

(855) 452-5529

justinian@dangerousdrugs.us

Our Depacon Lawsuit Information page is a great place to start if you have any questions about Depacon.  Call today!